Objective: Selective serotonin reuptake inhibitors (SSRIs) may reduce bone mineral density (BMD). Here, we investigate whether variants of the serotonin transporter-linked polymorphic region (5-HTTLPR) of the serotonin transporter gene moderate this association in boys.
Method: Between November 2005 and August 2009, medically healthy boys, aged 7 to 17 years, were enrolled in a cross-sectional study exploring the effect of risperidone-induced hyperprolactinemia on BMD. Volumetric BMD of the ultradistal radius was measured using peripheral quantitative computed tomography, and areal BMD of the lumbar spine was estimated using dual energy x-ray absorptiometry. Multiple linear regression analysis tested whether the 5-HTTLPR genotypes interacted with SSRI treatment status to affect BMD, adjusting for relevant confounders. Participant enrollment was conducted at the University of Iowa, Iowa City.
Results: Of 108 boys (mean ± SD age = 11.7 ± 2.8 years), with DSM-IV clinical diagnoses based on chart review, 52% (n = 56) had been taking an SSRI for a median duration of 2.8 years. After adjusting for pubertal development, anthropometric measures, physical activity, calcium intake, and prolactin concentration, there was a significant 5-HTTLPR genotype × SSRI treatment interaction effect on total lumbar spine BMD z score (P < .05) in non-Hispanic whites. The interaction effect on BMD at the ultradistal radius failed to reach statistical significance. Among LS genotype carriers, those treated with SSRIs had lower lumbar BMD z score and trabecular BMD at the radius compared to those not treated (P < .02 and P < .008, respectively).
Conclusions: These findings add to the growing evidence implicating the serotonin system in bone metabolism. They suggest the potential use of 5-HTTLPR genotypes to guide the safer long-term prescribing of SSRIs in youths. However, prospective confirmation in a controlled matched population is warranted.
J Clin Psychiatry 2011;72(12):1685–1690
© Copyright 2011 Physicians Postgraduate Press, Inc.
Submitted: April 26, 2010; accepted December 22, 2010
Corresponding author: Chadi A. Calarge, MD, Department of Psychiatry, The University of Iowa Carver College of Medicine, Psychiatry Research, 2-209 MEB, 500 Newton Rd, Iowa City, IA (email@example.com).